Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 197, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 28, 2008, 1:11 PM EDT for Edgefield County, McCormick County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2008, 1:11 PM EDT (17:11 UTC)
- Expired
- Jul 28, 2008, 2:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 86 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1898 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 281711
SVRCAE
SCC037-065-281800-
/O.NEW.KCAE.SV.W.0197.080728T1711Z-080728T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
111 PM EDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 200 PM EDT
* AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
WEST OF EDGEFIELD...OR ABOUT 19 MILES NORTH OF BELVEDERE...AND
MOVING EAST AT 4 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE CITY OF EDGEFIELD.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3395 8189 3390 8188 3389 8187 3367 8184
3363 8190 3361 8216 3362 8219 3368 8221
3369 8223 3391 8225
TIME...MOT...LOC 1711Z 257DEG 4KT 3379 8206
$$1 follow-up statement
000
WWUS52 KCAE 281748
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
147 PM EDT MON JUL 28 2008
SCC037-065-281800-
/O.CON.KCAE.SV.W.0197.000000T0000Z-080728T1800Z/
MCCORMICK SC-EDGEFIELD SC-
147 PM EDT MON JUL 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR EDGEFIELD AND MCCORMICK COUNTIES...
AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR EDGEFIELD...MOVING EAST AT 5 MPH.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3395 8189 3390 8188 3389 8187 3367 8184
3363 8190 3361 8216 3362 8219 3368 8221
3369 8223 3391 8225
TIME...MOT...LOC 1747Z 257DEG 4KT 3380 8201
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 7:27 AM EDT, 5 hours 44 minutes earlier.
Area forecast discussion, Jul 28, 7:27 AM EDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 727 AM EDT MON JUL 28 2008 .SYNOPSIS... A WEAK COLD FRONT NORTH OF THE AREA WILL DISSIPATE LATER TODAY. ANOTHER COLD FRONT WILL APPROACH FROM THE NORTH LATER IN THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... COLD FRONT DRAPED ACROSS NC WILL DISSIPATE LATER TODAY. HOWEVER...SOME DRIER AIR WILL FILTER OVER THE STATE TODAY SO EXPECT ONLY ISOLATED STORMS LATER THIS AFTERNOON. PWS DROP TO CLOSE TO 1 INCH BY THE AFTERNOON. OTHERWISE SHOULD SEE LOTS OF SUN IN GENERAL WITH AFTERNOON TEMPS CLIMBING INTO THE MID 90S AT MANY LOCATIONS. MAINLY CLEAR/PARTLY CLOUDY OVERNIGHT WITH LOWS MAINLY 70 TO 75 DEGREES. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... PWS INCREASE TO NEAR 2 INCHES BY TUESDAY AFTERNOON BUT UPPER LEVEL DYNAMICS APPEAR WEAK. WILL GO WITH SLIGHT CHANCE POPS FOR TUESDAY AS AIRMASS BECOMES MARGINALLY UNSTABLE. CHANCE FOR MAINLY DIURNAL CONVECTION CONTINUES FOR WEDNESDAY AS AIRMASS CONTINUES TO BECOME GRADUALLY MORE UNSTABLE AND LOW LEVEL MOISTURE INCREASES. HIGHS GENERALLY IN THE MID 90S WITH LOWS IN THE LOWER TO SOME MIDDLE 70S. MAV GUIDANCE MAX TEMPS STILL SHOWING A WARM BIAS AROUND 3 DEGREES. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... COLD FRONT APPROACHES FROM THE NORTHWEST LATER IN THE WEEK AS UPPER LEVEL TROUGH RE-ESTABLISHES ITSELF OVER THE EAST COAST. GFS SHOWS COLD FRONT PUSHING OFF THE SE COAST BY SATURDAY AND THEN STALLING OFFSHORE SUNDAY. STILL SOME QUESTION HOW FAR FRONT WILL ADVANCE THROUGH THE CAROLINAS AT THIS TIME SO WILL INCREASE POPS TO CHANCE FOR MUCH OF THE EXTENDED PERIOD ALTHOUGH MOST OF THE CONVECTIVE ACTIVITY SHOULD BE DIURNAL IN NATURE. TEMPS CLOSE TO CLIMATOLOGICAL VALUES. && .AVIATION /11Z MONDAY THROUGH FRIDAY/... VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. WEAK FRONTAL BOUNDARY WILL MOVE ACROSS THE REGION TODAY WITH SLIGHTLY DRIER AIR MOVING IN BEHIND THE FRONT. ALTHOUGH THERE WILL BE INSTABILITY THIS AFTERNOON WITH THE DRIER AIR MOVING IN WILL REMAIN WITH CB ONLY FOR 18Z TO 02Z...AS CONFIDENCE IN COVERAGE AND TIMING OF TS REMAINS LOW. POTENTIAL FOR FOG AFTER 06Z IS LOW DUE TO DRIER AIR EXPECTED TO REMAIN OVER THE AREA. WINDS THROUGH THE PERIOD WILL BE SOUTHERLY AT 8 KNOTS OR LESS. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED TUESDAY THROUGH FRIDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 28, 5:29 AM EDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 529 AM EDT MON JUL 28 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 529 AM EDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:10 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 50 min |
| Jul 28, 4:43 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 47 min |
| Jul 28, 4:44 PM EDT | Areal Flood Advisory | CAE | Aiken | 61 min |
| Jul 28, 4:46 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 44 min |
| Jul 28, 5:59 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 46 min |
| Jul 28, 6:24 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 51 min |
| Jul 28, 6:53 PM EDT | Areal Flood Advisory | CAE | Lexington | 67 min |
| Jul 28, 7:36 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Richland | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.